Conditions

How To End Rebound Headaches From Taking Analgesic Drugs

Headaches that continuously recur despite taking medication in excess to ease the pain are called either rebound headaches or medication-overuse headache. Analgesic drugs are pain medication often consumed to reduce headaches. They include paracetamol, nonsteroidal anti-inflammatory drugs and opioids. 

Abusing the medication, overusing them and taking them for long periods of time could result in debilitating pain that affects productivity levels. The diagnosis can be made if a person suffers from headaches for more than 15 days in a month for a minimum of three months, as a result of taking anti-migraine drugs excessively. 

Rebound headaches are accompanied by nausea, light and sound sensitivity, insomnia and constipation.  Women are more commonly inflicted by the condition than men. It is also prevalent among people with depression and anxiety, as well as people with other chronic pain conditions. 

According to a recent article on Harvard Health Publishing, there are several medications that cause the recurrent-nauseating headaches. Among them, medication made with a combination of drugs including butalbital can escalate the headaches from being episodic to chronic. 

Ibuprofen and acetaminophen are the over-the-counter drugs that people take for prolonged migraines for up to 15 days. Combinations with triptans, sumatriptan and opioids are also taken. 

How To End Analgesic-Induced Headaches

Slowly stop taking the medication, though it may be challenging at first because it could exacerbate the receding headaches. In time, however, the headaches subside with gradual decrease of the medication. 

Keeping a diary and documenting the headache-related symptoms, and sharing it later with a doctor could help. Also, avoiding triggers such as caffeine, dehydration, hunger pangs, lack of sleep and  exposure to technology can support a person coping with withdrawal symptoms. 

Certain medications can be stopped all at once by going cold turkey, while there are others that are better off when they are tapered off. For some people taking medications combined with butalbital in it, the drug can lead to seizures, and thus they may need the help of a health practitioner in a clinical setting. Withdrawal symptoms that occur after taking medication with butalbital are irritability, diarrhea, nausea and anxiety. Hence, it is best to avoid the medication and learn to cope with headaches, especially when butalbital is mixed with opioids.  

 It is also important to keep the doctor informed if the headache medication needs to be taken for more than two days in a week. Limit the intake to less than 10 days a month if needed.  If you feel that a headache persists beyond four days, contact your doctor and get it checked. 

Female Migraine Some people are susceptible to getting migraines during their menstruation cycle. Elena Saharova/Unsplash

Loading...
Join the Discussion